Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Major Treatment Fatigue
Feb 5, 2004

Dr. Cohen,

I started a rescue / salvage regimen in July of 2003. Currently, on Fuzeon, Kaletra, Trizivir, Reyataz, Viread and a host of prophylactics. VL had a tremendous response to treatment since initiation and within 4 weeks reduced to <50 (from a high of 200,000) and continues undetectable; CD-4 have been slowly climbing as well, from 0 in July, to 61 as of December 03. I am a 42 y/o WGM, boasting 100 compliance with this current TX, but reaching the end of my treatment rope. Despite the fact that my numbers are improving, I am completely overwhelmed and suffering from Major "TREATMENT FATIGUE" and ready to bail.... Tied to this regimen is seriously compromising my quality of life, personally, socially and I am on the brink of a mental meltdown. The injection schedule Q12h, along with all the other meds has become too much for me to handle at this juncture. I am beat and tired....I have never been hospitalized, DX in '92, no opportunistic infections, professionally retired in 96. I have dealt w/ lipoatrophy, dystrophy and general wasting. I realize options are limited, but I need a break, BAD! Treatment costs for calendar year 2003 rounded out to 50,000, not including monthly clinic monitoring, labs etc., many thanks to NYS ADAP, but, I have lost my appetite for drugs / treatment... Thoughts and insight appreciated!

Thanks "Treatment Fatigue in Albany"

Response from Dr. Cohen

Tough situation I agree.

So you present the info that supports how well the meds are working. Going from a dramatic and high viral load to one that is finally controlled. Going from no detectable CD4 cells, to one that is above our danger zone of below 50 cells. On a combo that despite working, causes some misery for you. And you document some of the misery - body shape changes that are disfiguring, and perhaps other stuff you hadn't mentioned?... so what to do what to do what to do...

So. The first issue I'd note is that stopping meds as a response to the treatment fatigue would likely be a risky idea. We'd anticipate that the viral load would climb right back up, and with that, the Cd4 counts would likely drop. Likely right back to where they were before this cocktail... And with that fall comes the risk of the miserable opportunistic infections and their own complications. So while you feel trapped on meds, it is fair to state that that stopping meds in response is fraught with its own peril. Wreaking its own havoc. Messing up the progress you've made at least in terms of fighting off the invasion of the infections...

Are there options? The first option I'd consider, is to somehow, with whatever methods you find helpful to you, identify what it is about these meds that is so "fatiguing" to you. What's the stress from? Where is this mental meltdown coming from? Since - in a purely objective look as if we had just landed from Mars to take a look at this -- you're swallowing about 11 pills and caps of antivirals a day likely split across the day. So let's round up to 6 caps in the AM and 6 in the PM, along with the Fuzeon injection, also twice daily. Plus whatever number of opportunistic prevention meds you take. And perhaps any supplements you might add on top?

One point might be to see how the med combo can be simplified. That is always at least worth discussing. Not clear here what your options are. But certainly there might be ways to simplify this, or take one of these meds away. Or change the one you find most difficult in terms of toxicity.

In addition... Bear with me here. I don't mean to trivialize. But I think it has got to be more than just the act of taking these meds that is getting to you. Since, with perhaps 30 minutes twice a day of pills and shots, and preparation and such, you are doing great work to prevent near certain illness and death from a whole host of ugly conditions. And again, rounding up to even 1-2 hours per day dealing with meds, that leaves about 22 hours per day for you to do whatever else you gotta do. Now, no doubt, some of that time is dealing with the toxicity of these meds. Time in the bathroom. Time to the pharmacy. Etc... You sound like you can still get around however - and do at least something during your days when not occupied by meds?

So. Despite the benefits, and relatively minor contribution of the day's time to get there - you're miserable. Why? Where's the feeling of overwhelm from? Is it the toxicity burden? We'd all agree that it is a major hurdle and tradeoff. And one not easily made or dismissed. And one we're all working on fixing if we can as soon as we can. Is it more than this however?

Is there something during the rest of the day that you can find rewarding and fulfilling that can at least distract you from this meltdown? Where in the day is something you could find fun? Enjoyable? Since - when life lacks and sense of fulfillment and enjoyment, everything is a burden. Life isn't enjoyable. So the things you need to do to keep going can become a burden, since all they do is help get you through a day that may not feel all that worth getting through...? At least for some this is the case. Of course I don't know you. But it is fair to state that identifying where the hub of the despondency is coming from would help. Depression - even if "justified" by the misery of illness, is still depressing...

When the protease inhibitors were first launched, and we made the dramatic transition from a time of near certain death for those with HIV to a time of at least stalemate, a colleague of mine in Florida told me how he approached medication teaching. Since some of the regimens were pretty burdensome. Like for example when he did a study of Agenerase - and with it, the burden of taking 8 BIG capsules twice a day. And when someone looked at these and got reluctant, he offered his approach. Which was to look at each one of these capsules and kiss them with appreciation. Since in these 16 caps was some magic and chemicals that were going to stop the inexorable downhill slide... instead of fearing these meds - to welcome them.

Now. Again, I don't mean to in any way trivialize the burden of the toxicity. Is it gruesome to be wasting from the very meds that are trying to prolong life? Yes it sure is. We in the treatment world fully agree. It is a tough tradeoff to choose from the misery of treatment to the misery of illness. And we're doing work on this I assure you.

But hopefully, somewhere in you, there is that spark that can also push the overwhelm aside for a moment. And realize that in addition to the burden of treatment there is appreciation for their benefits of a healthier life. And sometimes, with that appreciation, is a feeling of being less trapped. Less overwhelmed. A few steps backing away from the brink of meltdown. To perhaps a place a bit more calm. A bit more at peace with the challenge we're in. As we're in very difficult times. It isn't easy living through the years of the plague. This is among the most difficult medical challenges our species has ever known. And so those living this are very challenged. And so we're counting on everyone to do their part to help get through it.

And one day we will. Until then -



Previous
pls pls answer -- change from nelf to sustiva + ??
Next
Resistant after stopping drug?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement